Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 138, NWS Wakefield, VA

July 28, 20214 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2021, 12:25 PM EDT for 4 counties in Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 12:25 PM EDT (16:25 UTC)
Expired
Jul 28, 2021, 1:15 PM EDT
In force
50 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 12:32 PM EDTHAIL 0.751 Ssw Dare, VA
Jul 28, 12:42 PM EDTTSTM WND DMGBeaconsdale, VATREES DOWN WINSTON RD AND FERGUSON RD.
Jul 28, 12:45 PM EDTTSTM WND DMG1 Sw Northampton, VATREE DOWN ON A GARAGE. SOME OTHER TREES DOWN ACROSS THE AREA WITH POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS51 KAKQ 281625
SVRAKQ
VAC199-650-700-735-281715-
/O.NEW.KAKQ.SV.W.0138.210728T1625Z-210728T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
1225 PM EDT Wed Jul 28 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  The City of Poquoson in southeastern Virginia...
  Southeastern York County in southeastern Virginia...
  The City of Hampton in southeastern Virginia...
  The southern City of Newport News in southeastern Virginia...

* Until 115 PM EDT.

* At 1225 PM EDT, a severe thunderstorm was located over Tabb, or
  near Patrick Henry Field, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Newport News, Hampton, Hampton University, Langley AFB, Christopher
  Newport University, Patrick Henry Field, Seaford, Northampton,
  Buckroe Beach, Tabb, Fort Monroe, Beaconsdale, Grand View, Fox
  Hill, Phoebus, Langley View, Hilton Village, Raleigh Terrace, Dare
  and Oyster Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3700 7626 3695 7646 3700 7651 3717 7651
      3723 7634 3704 7624
TIME...MOT...LOC 1625Z 343DEG 14KT 3714 7644 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
2 follow-up statements
151 
WWUS51 KAKQ 281707
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
107 PM EDT Wed Jul 28 2021

VAC199-650-700-735-281715-
/O.CON.KAKQ.SV.W.0138.000000T0000Z-210728T1715Z/
City of Poquoson VA-York VA-City of Hampton VA-
City of Newport News VA-
107 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHEASTERN YORK ...THE SOUTHWESTERN CITY OF POQUOSON...THE CITY
OF HAMPTON AND THE SOUTHERN CITY OF NEWPORT NEWS...

At 107 PM EDT, a severe thunderstorm was located near Hampton
University, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Northampton, Buckroe Beach,
Tabb, Fort Monroe, Beaconsdale, Phoebus, Langley View, Hilton
Village, Raleigh Terrace, Dare and Oyster Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 7646 3700 7651 3717 7651 3719 7645
      3716 7642 3716 7643 3715 7642 3714 7643
      3714 7641 3716 7641 3703 7626 3700 7626
TIME...MOT...LOC 1707Z 343DEG 14KT 3698 7638 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
538 
WWUS51 KAKQ 281718
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
118 PM EDT Wed Jul 28 2021

VAC199-650-700-735-281727-
/O.EXP.KAKQ.SV.W.0138.000000T0000Z-210728T1715Z/
City of Poquoson VA-York VA-City of Hampton VA-
City of Newport News VA-
118 PM EDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK ...THE
SOUTHWESTERN CITY OF POQUOSON...THE CITY OF HAMPTON AND THE SOUTHERN
CITY OF NEWPORT NEWS HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3695 7646 3700 7651 3717 7651 3719 7645
      3716 7642 3716 7643 3715 7642 3714 7643
      3714 7641 3716 7641 3703 7626 3700 7626
TIME...MOT...LOC 1717Z 343DEG 14KT 3695 7637 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:43 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 10:43 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1043 AM EDT Wed Jul 28 2021

.SYNOPSIS...
A trough of low pressure lingers across the area today. A cold front
crosses the region Friday. High pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Wednesday...

Temps as of 1030 ranged from the lower to upper 80s under mostly
sunny skies. A Cu field has already formed in southern VA near
the VA/NC border given locally higher dewpoints in the upper
70s to around 80F. Given the high dewpoints in the SE, CAPE will
be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500
J/kg this afternoon according to mesoanalysis. Shear will be
adequate for organized convection as well with 35-40 kt
expected. A combination of W/WNW flow aloft and the sea breeze
fronts this afternoon will likely allow for scattered
convection later today. Models show scattered convection
developing on sea breeze fronts by 18Z in SE VA/NE NC and the
Eastern Shore, with convection gradually expanding in coverage.
There also appears to be a shortwave late this afternoon/early
this evening which may serve as a focal point for additional
late day/evening convection in the NW portions of the CWA. Have
increased PoPs to account for this. SPC has the eastern 2/3rds
of the CWA in a MRGL severe risk with the primary threat being
isolated damaging winds and locally heavy rainfall. Highs
90-95, except mid- upper 80s at the beaches. Heat Index values
95-100F.

Any lingering convection is expected to gradually dissipate
tonight. Fair to partly cloudy/humid tonight. Lows in the upper
60s- mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Wednesday...

Partly to mostly sunny Thurs ahead of an approaching cold
front. Models continue to show scattered convection developing
late afternoon/evening across the northern third of the fa,
spreading into srn VA Thurs night along the actual front. Once
again, SPC has the northern tier zones in a MRGNL svr risk for
typical summer- time wind gusts in locally hvy downpours. Highs
Thurs in the upper 80s-lower 90s except mid 80s at the beaches.
Lows Thurs night in the upper 60s-mid 70s.

The front pushes south Fri. Enough instability progged for
additional convection to develop across the southern half of
the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower
90s. Cooler Fri night. Lows into the 60s except lower 70s far
SE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 AM EDT Wednesday...

Weak high pressure settles in from the north Sat. Mainly dry and
cooler with highs in the mid 80s. The models a rather strong s/w
across the eastern Great Lakes into New England later Sun into Mon.
This should drive another cold front through the area early next
week. Will carry low chc PoPs during this period. Highs in the 80s.
Models are in decent agreement Tue that the upper ridge amplifies
into western Canada with a trough diving south nearly to the Gulf
of Mexico. The flow aloft shifts to the SW and increasing moisture
is expected Mon night into Tue as a sfc trough develops across the
SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 620 AM EDT Wednesday...

Except for some fog at SBY around 12Z, expect VFR conditions
through the forecast period. Isolated-scattered convection
possible along sea- breezes between 18Z-03Z, but too early to
include thunder at any one site. Variable winds under 10 kts,
becoming ESE for several hrs along the coast this afternoon.

Outlook...
Sct convection Thurs as a front approaches from the north,
shifting south Fri. Additional convection possible by late in
the weekend.

&&

.MARINE...
As of 350 AM EDT Wednesday...

Winds are expected to remain sub-SCA for the next week outside of
convection. Otherwise, isolated to sctd storms will be possible
each aftn/evening this week.

Early this morning, winds were SW 5-10 kt over the waters, with
waves 1-2 ft and seas around 2 ft. Another diurnal wind shift
is expected today, as winds shift from WSW this morning to E/SE
onshore flow this aftn. S/SSE winds 5-10 kt expected tonight,
then S winds increasing to 10-15 kt Thu aftn. Winds become SW
10-15 kt Thu evening into early Thu night, as a cold front
approaches from the WNW. From very late Thu night into early Fri
aftn, winds become W 5-10 kt, eventually becoming NW 5-10 kt,
before turning to the N or NE Fri aftn. The strongest CAA surge
behind the cold front is expected to lag until late Fri night
into Sat morning with N or NE winds 10-15 kt.

Seas of 2-3 ft and waves of 1-2 ft continue through late week. By
late Thu night, seas of 3-4 ft and waves of around 2 ft will be
briefly possible.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR/RMM
SHORT TERM...MPR
LONG TERM...LKB/MPR
AVIATION...MPR
MARINE...RMM/TMG
Hazardous weather outlook, Jul 28, 3:00 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
300 AM EDT Wed Jul 28 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-290700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
300 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this afternoon and evening.
The main threats will be gusty winds, frequent lightning and locally
heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 12:13 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1213 PM EDT Wed Jul 28 2021

VAZ523-525-281700-
Hampton/Poquoson-York-
1213 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK COUNTY AND THE
CITY OF POQUOSON...

At 1213 PM EDT, a strong thunderstorm was located over Seaford,
moving southeast at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Seaford, Tabb, Dare, Messick, Hornsbyville, Harris Grove, Plum Tree
Island Refuge and Yorktown.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3714 7626 3709 7645 3711 7647 3723 7651
      3725 7645 3726 7643 3727 7642 3726 7639
      3728 7639 3723 7635 3721 7635 3720 7632
TIME...MOT...LOC 1613Z 327DEG 8KT 3721 7642

Miller

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:23 AM EDTSpecial Weather StatementAKQPrince Edward37 min
Jul 28, 12:11 PM EDTSpecial Marine WarningAKQ49 min
Jul 28, 12:13 PM EDTSpecial Weather StatementAKQYork47 min
Jul 28, 12:39 PM EDTSpecial Marine WarningAKQ66 min
Jul 28, 1:10 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Portsmouth65 min
Jul 28, 1:16 PM EDTAreal Flood AdvisoryAKQYork, City of Hampton, City of Newport News119 min
Jul 28, 1:20 PM EDTSpecial Weather StatementAKQCity of Newport News40 min
Jul 28, 1:23 PM EDTSpecial Marine WarningAKQ67 min
Jul 28, 1:25 PM EDTSpecial Weather StatementAKQNorthampton50 min
Jul 28, 1:38 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Chesapeake, City of Portsmouth, City of Suffolk36 min
Jul 28, 1:42 PM EDTSpecial Marine WarningAKQ42 min
Jul 28, 1:47 PM EDTSpecial Weather StatementAKQCity of Chesapeake58 min
Jul 28, 1:51 PM EDTFlash Flood WarningAKQYork, City of Hampton, City of Newport News114 min
Jul 28, 1:57 PM EDTSpecial Weather StatementAKQIsle of Wight48 min
Jul 28, 2:05 PM EDTSpecial Marine WarningAKQ33 min
Jul 28, 2:12 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach48 min
Jul 28, 2:28 PM EDTSpecial Marine WarningAKQ22 min
Jul 28, 2:32 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Virginia Beach3 hr
Jul 28, 2:53 PM EDTSpecial Weather StatementAKQCity of Virginia Beach52 min
Jul 28, 2:56 PM EDTSpecial Weather StatementAKQSussex34 min
Jul 28, 3:10 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Southampton3 hr
Jul 28, 5:43 PM EDTSpecial Weather StatementAKQNorthumberland32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.